Photo of a person demonstrating how naloxone spray works.

While we expect our students to follow applicable laws and policies related to alcohol and other drugs, we understand that some students may still choose to drink or use substances. That is why we believe it is so important to share strategies that can reduce the risk of harm with students and families.

Our campus programs seek to provide outreach, education, prevention and intervention for students to help them make better choices, stay safer when they go out and respond effectively to alcohol- and drug-related emergencies.

Here are a few things to know about overdose prevention and naloxone availability on campus.

Learn more about our harm reduction programs

Important note: Naloxone is the generic name for this particular drug. However, many people may know it better by its brand names like Narcan, Evzio or Kloxxado.


What is naloxone?

Naloxone is an FDA-approved medication that can temporarily reverse opioid overdoses without a prescription. Naloxone is most commonly available as a nasal spray. Depending on the type or severity of overdose a person is experiencing, one or more doses of naloxone may be needed to effectively revive them.

It’s also important to keep in mind that naloxone is safe to use, even if the individual is not actually overdosing. If in doubt, encourage your student to use it.


Who should carry naloxone?

If your student or someone they know uses opioid medications, plans to experiment with prescription or illicit drugs, or is at risk of an accidental overdose, they should carry naloxone.

Here are some situations that can increase a person's risk of overdose:

  • Unknowingly taking a counterfeit pill that contains fentanyl or other opioids
  • Misunderstanding the directions for use, accidentally taking an extra dose or deliberately misusing a prescription opioid
  • Taking opioid medications prescribed for someone else
  • Mixing opioids with other medications, alcohol or over-the-counter drugs
  • Experimenting with illicit drugs

When should students use naloxone?

Students should be prepared to help a fellow peer or stranger in the case of a potential overdose. This includes knowing the signs of an overdose and how to respond effectively.

Signs of a potential overdose

  • Pinpoint (small) pupils
  • Shallow or no breathing
  • Blue or grayish lips/fingernails
  • No response to stimulus (i.e. being pinched)
  • Gurgling/heavy wheezing or snoring sound

 How to respond

  • Immediately call 911
  • Administer naloxone when available*
  • Start CPR

Note: While one dose is usually enough to bring someone temporarily out of overdose, it is safe to give multiple doses of naloxone if an individual does not respond.

Keep in mind that naloxone can be used to reverse overdoses caused by a variety of opioids, including:

  • Fentanyl
  • Oxycodone (OxyContin®)
  • Hydrocodone (Vicodin®)
  • Codeine
  • Morphine
  • Heroin

It’s important to remember that many substances and counterfeit prescriptions can contain opioids like fentanyl. Individuals who purchase these types of drugs from a dealer, friend or roommate may consume fentanyl or other opioids without even knowing it. These are typically referred to as accidental overdoses that are unrelated to substance use disorders.

Important note: Naloxone is safe to use, even if the individual is not actually overdosing. If in doubt, encourage your student to use it. This could help save a life, even if they’re unsure about the person’s condition.


How is naloxone administered?

Students can use naloxone without medical training. Here are some simple instructions for administering naloxone:

  1. Review package instructions
  2. Remove the nasal spray from its packaging
  3. Insert the tip of the nasal spray into the person’s nose
  4. Press the release to inject the spray
  5. Continue to monitor the person’s condition and administer additional doses if they do not respond

Once naloxone is administered it is important to put the person into the recovery position by leaning them on their side. This will prevent the person from choking if they need to throw up. Remind your student that one dose of naloxone may not be enough to resuscitate a person who is overdosing. Remember, it’s important to always call 911 in case of an overdose emergency.


How can students get naloxone?

Naloxone is available for free anonymously and without a prescription to all students, staff and faculty at the Health Promotion front desk on the third floor of Wardenburg Health Center.

Students living in residence halls can also order free naloxone and fentanyl test strips online through our Safer Night Out Buff Box program. All Buff Boxes are delivered to a student’s residence hall for easy and convenient pickup.

Important note: Naloxone is also available for purchase by students, families and other community members at a variety of locations.


Support resources

Collegiate Recovery Community (CUCRC)
The CU Collegiate Recovery Community (CUCRC) provides community, support and connection for students, faculty and staff in recovery or seeking recovery from a wide range of behaviors, including drug and alcohol addiction.

Student Support and Case Management (SSCM)
If you are concerned about a student, SSCM can initiate a wellness check and provide individualized support. SSCM case managers connect students with campus partners, community resources and support systems, while also building a trusting relationship.

How to refer a student to SSCM:

Fentanyl information
The United States continue to see an influx of counterfeit prescriptions and other drugs containing fentanyl. Here are a few things everyone should know about fentanyl and overdose prevention.

Counseling and Psychiatric Services (CAPS)
CAPS provides a number of services related to substance use, including assessments, brief individual therapy, support for concerned friends and family members, referrals to campus and community resources, including suboxone treatment.

Training opportunities
There are a variety of free training opportunities available to staff, faculty and student organizations, including:

  • The Opposite of Addiction is Connection
  • Overdose Prevention and Response
  • Recovery Panel
  • Recovery Allies

Exploring Substance Use Workshop
This workshop provides students with a safe, judgment-free space where students can explore their relationship with substance use. Students of all levels of use or non-use are welcome.

Boulder County Works Program
Boulder County Public Health’s Works Program is a confidential, judgment-free harm reduction program that provides free:

  • Naloxone
  • Fentanyl test strips
  • Overdose prevention materials
  • Referrals to treatment and community services
  • … and more!

Community members are welcome to stop by any of their locations to pick up free supplies.

Stop the Clock
Over 200 Pharmacies in Colorado carry naloxone. Stop the Clock is a free tool that can help you find local pharmacies that carry naloxone.


Follow @CUHealthyBuffs on social for more tips, events and activites.